Expert Advice -- Why Does My Child Faint?
Whenever my child hits her knees or her hands on something hard, she passes out. I know that the blood flow decreases when this happens, but should it happen every time that she hits those? She will have a headache afterwards for a little while also. We have had an EKG, and a sleep deprived EEG done on her, and they came back fine, but it is still happening.Question:
While there are uncommon serious causes of passing out in children, the majority of fainting episodes are brought about by reasons that are neither serious nor life-threatening. The most common reason for fainting in children is called vasovagal syncope [VAY-so-VAY-gull SEENK-oh-pee).
Vasovagal syncope is an abnormal reaction of the nerves to otherwise normal circumstances. These nerves dictate the heart rate and blood pressure. When a vasovagal reaction occurs, the heart rate and blood pressure drop significantly. This causes a rapid drop in blood flow and oxygen to the brain, and the child then passes out. There are a number of things that can seem to set off this reaction including being frightened, the sight of blood, and getting hurt.
The actual mechanism of how this reaction takes place in the body is still not exactly understood. And so, there is a lot of research ongoing to determine why vasovagal reactions occur and how to diagnose them. You see, while vasovagal syncope is the number one cause of fainting in children, it is sometimes difficult to identify this as the reason because there is currently no definitive test. This means that some children end up getting a lot of other fruitless tests looking for other causes of passing out. Currently, the best test for vasovagal syncope is felt to be the Head-Upright Tilt Table Test. However, this particular test is still not readily available in many communities which do not have a children's hospital or pediatric cardiologist.
Only your personal physicians can accurately diagnose your child as having vasovagal syncope, but it ought to be a consideration. The treatment for this condition is with a medication called a beta-blocker which while not effective in all children, it can often help decrease the number of episodes.Answer: